Ritalin is a commonly-prescribed medication for attention deficit hyperactivity disorder (“AHDH”). Ritalin’s active ingredient will stimulate your central nervous system by preventing the uptake of  dopamine, which generates a “high” sensation. Like most drugs, Ritalin is highly-effective when used properly. When misused or abused, a Ritalin overdose in rare cases can cause death.

 

If you’ve been diagnosed with heart problems or you’re taking other prescription drugs to treat depression or other anxiety disorders, your risk of death from a Ritalin overdose is very likely greater. If you’re experiencing side effects with Ritalin, such as dizziness, stomach pains, or vomiting, and particularly if you’re feeling chest pains, irregular heartbeats, tics or tremors, you should consult with your doctor to confirm that you have no other medical issues that may be affected by your use of Ritalin.  

 

Ritalin can be habit-forming and addictive. If you find that you need more or larger doses of Ritalin to get the same effect, you’re likely becoming addicted and exposing yourself to the risk of a Ritalin overdose. The Ritalin itself may not cause the death, but a Ritalin overdose can cause severe abdominal cramping, diarrhea, high fever, or convulsions or coma. If your system is compromised in any way from other illnesses, these Ritalin overdose effects can lead to death. Given this risk, you should seek emergency help or call a poison hotline if you believe that you or someone close to you has taken too much Ritalin. All drug overdoses are best treated quickly, and a Ritalin overdose is no exception to this guideline.

 

A few instances of death have been connected to Ritalin overdoses, but in many of those instances the patient had undetected physical problems that increased his risk. For example, a teenaged boy in Michigan died from what was diagnosed as a Ritalin overdose in 2000, and it was later determined that he had an enlarged heart. There were no indications that his heart enlargement was caused by Ritalin or by other issues, and regulators have thus far refrained from recommending regular heart monitoring of patients who are on Ritalin. Nonetheless, you may want to refrain from using Ritalin if you have heart or circulation problems.

 

If you feel that you’re addicted to Ritalin, you should immediately consult with your doctors. Don’t stop taking Ritalin or make any drastic changes to your medication intake, as those changes can result in bad withdrawal symptoms. Your doctor will be able to determine whether you are addicted and, if so, he or she will recommend a treatment plan to break the addiction and, more critically, prevent any Ritalin overdose that could lead to adverse complications, including death.

 

A Ritalin overdose may not be likely to cause death, but as with all other drugs, if you’re abusing or using Ritalin improperly, you’re taking risks with your life and health. You should use Ritalin only as prescribed by your doctor and let him or her know if you’re experiencing any problems as a result of your Ritalin use. You can reverse and stop those problems before they lead to a Ritalin overdose and death.   

 

If you feel you have an addictive dependency on Ritalin or have questions about usage, our addiction counselors at Treatment Now can offer insight and guidance.  

CALL US TODAY AT 844-438-8689!

×